Skip to content

Abuse of telazol: an animal tranquilizer.

M T Quail, P Weimersheimer, A D Woolf, B Magnani

Journal of toxicology. Clinical toxicology 2001 DOI: 10.1081/clt-100105161 (opens in new tab)

Study at a glance

AI-extracted from the abstract
Characteristics Case report Peer reviewed
Sample size 1
Population A 30-year-old female zoo employee who injected veterinary Telazol and diazepam
Intervention Diazepam
Measures urine drugs-of-abuse screen
Keywords Humans Substance abuse, intravenous Tiletamine Zolazepam Anesthetics Tranquilizing agents Drug combinations Veterinary drugs Adult Female
Key findings The authors report a veterinary worker who injected Telazol and diazepam and was found obtunded with systolic blood pressure of 90 mm Hg, then became alert and oriented shortly after emergency treatment. They note Telazol is structurally related to ketamine, causes near-immediate anesthesia, and is unlikely to be identified by routine urine drug screens.

Abstract

Background: Telazol (tiletamine hydrochloride 50 mg/mL, zolazepam hydrochloride 50 mg/mL) is utilized in veterinary medicine as a small-animal anesthetic. Telazol is comparable to ketamine in efficacy, and in conjunction with ketamine, has been responsible for one reported human fatality. We report a case of a woman who abused telazol. Case report: A 30-year-old female employee at a local zoo was found unresponsive by fellow workers in a clean animal treatment room. Initial reports were that she had injected veterinary-grade diazepam and telazol. On-scene paramedics reported her as obtunded and arousable to deep painful stimuli, with gag reflex intact. Systolic blood pressure was 90 mm Hg by palpation. A fresh needle puncture mark was present on her right arm; nearby were a syringe, tourniquet, and bottles of each drug. Emergency Department assessment included airway, breathing, circulation, and intravenous access. She was lavaged and given activated charcoal with a cathartic. Shortly after arrival, she became alert and oriented. Family members insisted this was not an overdose. The patient had been previously evaluated for reported episodes of syncope, "only in the evening, while at work," and was prescribed diazepam for anxiety. Product information on telazol was limited to the Veterinary Drug Physician's Desk Reference. A urine drugs-of-abuse screen was positive for benzodiazepines and cannabinoids. The patient subsequently revealed a history of recreational use of telazol. She was discharged to an in-patient detoxification facility, 12 hours postadmission.

Conclusion: Telazol used in veterinary medicine as an anesthetic agent, is structurally related to ketamine. Telazol causes almost immediate anesthetic effects, and sudden alertness is not uncommon as the effects of the drug subside. Urine drugs-of-abuse screens are unlikely to identify telazol. We report a veterinary worker who abused telazol.

Citations in the library

Explore topics